Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 113, NWS Paducah, KY

July 7, 20144 counties in Illinois; 4 counties in Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jul 7, 2014, 4:27 PM CDT for 4 counties in Illinois; 4 counties in Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 4:27 PM CDT (21:27 UTC)
Expired
Jul 7, 2014, 5:19 PM CDT
In force
52 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Vanderburgh County, IN

The radar

The Evansville,IN radar (KVWX), 19 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS53 KPAH 072127
SVRPAH
ILC047-185-191-193-INC051-125-129-163-072230-
/O.NEW.KPAH.SV.W.0113.140707T2127Z-140707T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTHEAST ILLINOIS...
  WABASH COUNTY IN SOUTHEAST ILLINOIS...
  EASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...
  GIBSON COUNTY IN SOUTHWEST INDIANA...
  NORTHWESTERN PIKE COUNTY IN SOUTHWEST INDIANA...
  NORTHERN POSEY COUNTY IN SOUTHWEST INDIANA...
  NORTHERN VANDERBURGH COUNTY IN SOUTHWEST INDIANA...

* UNTIL 530 PM CDT

* AT 424 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED NEAR 
GRAYVILLE...  AND MOVING EAST AT 40 TO 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED NUMEROUS TREES AND 
  POWER LINES DOWN AS THIS COMPLEX OF STORMS MOVED THROUGH ALBION 
  ILLINOIS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT CARMEL...PRINCETON...FORT BRANCH...LANCASTER...NEW HARMONY...
  POSEYVILLE...BLAIRSVILLE...OWENSVILLE...CYNTHIANA...PATOKA...
  HAUBSTADT...DARMSTADT...BELLMONT...GRIFFIN...KEENSBURG...
  ALLENDALE...HAZLETON AND FRANCISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3857 8814 3857 8764 3850 8764 3847 8775
      3842 8773 3846 8765 3846 8760 3850 8760
      3849 8756 3852 8754 3851 8750 3854 8746
      3855 8739 3820 8745 3820 8747 3805 8747
      3804 8824 3861 8817
TIME...MOT...LOC 2126Z 282DEG 30KT 3831 8798

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
216 
WWUS53 KPAH 072219
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT MON JUL 7 2014

ILC047-185-191-193-INC051-125-129-163-072230-
/O.CAN.KPAH.SV.W.0113.000000T0000Z-140707T2230Z/
WABASH IL-WAYNE IL-WHITE IL-EDWARDS IL-VANDERBURGH IN-POSEY IN-
PIKE IN-GIBSON IN-
519 PM CDT MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS...AND EDWARDS...NORTHEASTERN WHITE AND WABASH
COUNTIES IN SOUTHEAST ILLINOIS...AND GIBSON...NORTHWESTERN PIKE...
NORTHERN POSEY AND NORTHERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3857 8814 3857 8764 3850 8764 3847 8775
      3842 8773 3846 8765 3846 8760 3850 8760
      3849 8756 3852 8754 3851 8750 3854 8746
      3855 8739 3820 8745 3820 8747 3805 8747
      3804 8824 3861 8817
TIME...MOT...LOC 2220Z 282DEG 30KT 3822 8742

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:10 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT Mon Jul 7 2014

.SHORT TERM...(Tonight through Wednesday night)
Issued at 1248 PM CDT MON JUL 7 2014

At this writing, the main front is well to the north of the PAH
FA. A prefrontal trof was allowing some low level convergence in
the diurnally charged pm airmass, resulting in scattered
development of convection across or into portions of our southern
tier of counties. This will continue to be something to monitor,
though most activity attm appears to be just to our south.

The energy in the upper stream will drop the main front into the
area tonight-tmrw. This will result in an uptick in pops, esp
tmrw, as we peak in the likely cat. SLGT risk svr continues
through tmrw evening.

The front looks to make its passage thru nearly the entire FA by
midnight tmrw nite, if not the entire area. We lingered a slgt
chance hedge for the southern tier after midnight, but really
believe based on model trending that it will be effectively over
by 06Z Wed.

Drier/less humid and slightly cooler air comes in its wake, and
will be enjoyed for a couple days from the mid week on.

.Long Term /Thursday through Monday/...
Issued at 210 PM CDT MON JUL 7 2014

The upper level flow pattern will remain unusually amplified for mid
summer across the conus. Surface high pressure will pass eastward
across the Great Lakes region Thursday...bringing some lower temps
and dew points. The high will move off the Atlantic coast by the
weekend...causing winds to veer around to the southwest. Temps and
dew points will climb again over the weekend.

In more detail...dry conditions are expected Thursday into Friday
under the influence of high pressure. Temps and dew points will be a
few degrees lower than seasonal norms.

As the high moves off to the east...temps and dew points will rise a
few degrees above seasonal norms for the weekend. There is a slight
chance of isolated storms in the very moist and unstable air
mass...mainly in the afternoon and evening. The better chance
appears to be Sunday as the upper level flow turns more northwest on
the fringe of an upper low.

Looking ahead to early next week...there is considerable model
variability regarding a deep upper vortex over south central Canada.
The 12z ecmwf aggressively digs the low southeast into the Great
Lakes...while the gfs and its ensemble mean keeps most of the energy
penned up in Canada. Will follow a model blend...which ramps up pops
along a cold front as it moves into the Lower Ohio Valley Monday.

&&

.AVIATION...
Issued at 1248 PM CDT MON JUL 7 2014

Diurnal cu bases in the VFR range continue thru sunset, and pops
are isolated enough to preclude their mention at terminals.
Overnight will see the main front sag south, and convective
chances may impact vicinity mention by tmrw morning. VFR
conditions largely anticipated but restrictions to cigs/vsbys will
commence with vicinity storms toward/during the planning period
and esp just beyond.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

Short term/aviation...DH
Long term...MY
Hazardous weather outlook, Jul 7, 5:03 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT MON JUL 7 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
503 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ENTIRE AREA IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING
WIND GUSTS AND HAIL WOULD BE THE MAIN HAZARDS. SOME STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT OVER THE ENTIRE REGION AS A COLD FRONT APPROACHES
FROM THE NORTH. ALTHOUGH DAMAGING WIND GUSTS AND LARGE HAIL WILL
BE THE MAIN STORM HAZARDS...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT. SOME STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL.

A SMALL CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST NEXT
WEEKEND. AT THIS TIME...THE CHANCE FOR SEVERE STORMS APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 7, 3:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     5 NW WAYNE CITY         38.40N 88.65W
07/07/2014  M64 MPH          WAYNE              IL   TRAINED SPOTTER

            MEASURED FROM PORTABLE ANEMOMETER.

&&

K .SMITH
Special weather statement, Jul 7, 3:58 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT MON JUL 7 2014

ILZ075-081>083-072200-
FRANKLIN IL-HAMILTON IL-JEFFERSON IL-WHITE IL-
358 PM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHEASTERN FRANKLIN
AND SOUTHERN JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND
WESTERN WHITE COUNTY IN SOUTHEAST ILLINOIS UNTIL 500 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTH OF WAYNE CITY...OR 13 MILES
NORTH OF MCLEANSBORO...MOVING SOUTHEAST AT 35 TO 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MCLEANSBORO...ENFIELD...NORRIS CITY...MACEDONIA...BELLE PRAIRIE
  CITY...MILL SHOALS...SPRINGERTON AND BURNT PRAIRIE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 7, 4:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     FAIRFIELD               38.38N 88.37W
07/07/2014                   WAYNE              IL   EMERGENCY MNGR

            POWER LINES DOWN IN THE CITY.

&&

K .SMITH
Local storm report, Jul 7, 4:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND GST DAHLGREN                38.20N 88.68W
07/07/2014  E56 MPH          HAMILTON           IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN, LESS THAN TWO INCHES IN DIAMETER,
            IN THE VILLAGE OF DAHLGREN. ASSOCIATED WITH GUST FRONT
            AHEAD OF LINE OF STORMS.

&&

K .SMITH
Special weather statement, Jul 7, 4:21 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT MON JUL 7 2014

ILZ076>078-083-INZ081-082-085>087-072245-
EDWARDS IL-GIBSON IN-PIKE IN-POSEY IN-VANDERBURGH IN-WABASH
IL-WARRICK IN-WAYNE IL-WHITE IL-
421 PM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS...AND EDWARDS...NORTHEASTERN WHITE AND WABASH
COUNTIES IN SOUTHEAST ILLINOIS...AND WESTERN WARRICK...GIBSON...
NORTHWESTERN PIKE...NORTHERN POSEY AND NORTHERN VANDERBURGH COUNTIES
IN SOUTHWEST INDIANA UNTIL 545 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR GRAYVILLE...OR NEAR ALBION...MOVING EAST AT
40 TO 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MOUNT CARMEL...PRINCETON...FORT BRANCH...MELODY HILL...LANCASTER...
  NEW HARMONY...POSEYVILLE...OWENSVILLE...BLAIRSVILLE...CYNTHIANA...
  PATOKA...KASSON...HAUBSTADT...DARMSTADT...PHILLIPSTOWN...MAUNIE...
  BELLMONT...KEENSBURG...GRIFFIN AND ALLENDALE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 7, 4:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ALBION                  38.38N 88.06W
07/07/2014                   EDWARDS            IL   TRAINED SPOTTER

            AT LEAST EIGHT TREES, ONE TO THREE FEET IN DIAMETER, DOWN
            ON SOUTH SIDE OF ALBION. POWER LINES DOWN AND POWER
            FLASHES SEEN BY SPOTTER. ONE TREE FELL IN POOL.

&&

K .SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:27 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne63 min
Jul 7, 4:09 PM CDTAreal Flood AdvisoryPAHHamilton, Jefferson, Wayne2 hr
Jul 7, 4:18 PM CDTSevere Thunderstorm WarningPAHHamilton, Jefferson, Wayne, White42 min
Jul 7, 4:35 PM CDTSevere Thunderstorm WarningPAHHamilton, White40 min
Jul 7, 5:18 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.